Oregon, 2006

High Wind and Strong Wind in Oregon, January 29 to 30, 2006

January 29 to 30, 2006 · NWS PQR · 4 events in 4 counties and zones

A strong system brought high winds to the Oregon Coast and Coast Range. Here is a list of some wind reports received during this event:Tillamook: gusts to 90 mphCannon Beach: 42 mph with gusts to 63 mphClatsop: 44 mph with gusts to 60 mphFlorence: 53 mph with gusts to 63 mphLincoln City: gusts to 86 mphNewport Jetty: 55 mph with gusts to 70 mphNewport Airport: 46 mph with gusts to 63…

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong system brought high winds to the Oregon Coast and Coast Range. Here is a list of some wind reports received during this event:Tillamook: gusts to 90 mphCannon Beach: 42 mph with gusts to 63 mphClatsop: 44 mph with gusts to 60 mphFlorence: 53 mph with gusts to 63 mphLincoln City: gusts to 86 mphNewport Jetty: 55 mph with gusts to 70 mphNewport Airport: 46 mph with gusts to 63 mphGaribaldi: 63 mph with gusts to 89 mphSeaside: gusts to 63 mphYaquina Bay Bridge: 53 mph with gusts to 70 mphMt. Hebo: gusts to 48 mphThe storm caused high winds which brought several trees down around the area. Some trees knocked down power lines, which left 45% of Tillamook county residents without power. Trees that had been blown down over roads caused several highway closures, including portions of Hwy. 101, Hwy. 34, and Hwy. 53.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 8:36 PM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 28, 8:36 PM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 PM PST SAT JAN 28 2006

.SYNOPSIS...A STRONG WESTERLY JET STREAM ACROSS THE PACIFIC WILL
CONTINUE THE SERIES OF PACIFIC FRONTAL SYSTEMS MOVING INTO THE
PACIFIC NORTHWEST THROUGH MUCH OF NEXT WEEK. ANOTHER VERY WET FRONTAL
SYSTEM IS EXPECTED TO MOVE INLAND SUNDAY...WITH ANOTHER SCHEDULED FOR
LATE TUE.
&&

.SHORT TERM...SHOWERS CONTINUING ON RADAR THIS EVENING...EXPECTED TO
LESSEN SOME OVERNIGHT AS ONSHORE FLOW WEAKENS SLIGHTLY. NEXT SYSTEM
COMING IN OFF THE PACIFIC CONTAINS A GOOD SHOT OF TROPICAL
MOISTURE...WITH PRECIPITABLE WATER ANALYSES INDICATING AMOUNTS IN
EXCESS OF AN INCH WORKED UP OVER THE FRONTAL TRIPLE POINT NEAR 45N
150W. NESDIS DISCUSSION INDICATES THE GFS HAS A GOOD ANALYSIS OF
INITIAL CONDITIONS...AND GIVEN ITS GOOD AGREEMENT WITH THE OLDER
ECMWF THROUGH 12Z MON PREFER TO FOLLOW IT A LITTLE MORE CLOSELY THAN
ETA. HOWEVER...WITH THE STRONG LOW LEVEL FLOW LATE SUN AND NIGHT INTO
NW OREGON...BELIEVE THE GFS DISTRIBUTION OF HEAVY PRECIPITATION MAY
BE PAINTED A LITTLE TOO FAR...OR AT LEAST SHOULD BE MORE EQUITABLY
DISTRIBUTED S OF WESTERN WA. DESPITE THE QUESTIONS REGARDING EXACT
LOCATION OF HEAVY PRECIPITATION...WILL GO AHEAD WITH A FLOOD WATCH
FOR SUN NIGHT AND MON GIVEN THE STRENGTH OF THE SYSTEM. SNOWFALL
POTENTIAL FOR THE CASCADES IS ALSO NOT AN EASY QUESTION TO ANSWER.
MAIN CONCERN AT THIS POINT IS THAT THE SURGE OF WARM AIR COMING UP
LATE SUN AND SUN NIGHT WILL DRIVE SNOW LEVELS ABOVE 6000 FEET. SINCE
A WATCH IS OUT ALREADY...WILL LEAVE IT GO BUT INDICATE POTENTIAL IS
THERE FOR HIGHER SNOW LEVELS THAN PREVIOUSLY THOUGHT. IF THE MORE
NORTHERLY TRACK OF THE GFS IS GOOD...HIGH WIND THREAT SHOULD BE
EXTENDED N INTO WA...AND SINCE GFS IS TENTATIVELY PREFERRED AT THIS
POINT...WILL DO JUST THAT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(TUESDAY NIGHT THROUGH SATURDAY) CONTINUED ACTIVE PATTERN THROUGH DAY
6 THEN POSSIBLE BRIEF RETURN TO OFFSHORE FLOW BEGINNING DAY 7. MORE
STORMS TO POUND THE FORECAST AREA TUE NIGHT THROUGH FRIDAY. STRONGEST
SYSTEM WILL BE TUE NIGHT AND WED. LATEST GFS RUN FASTER WITH THE TUE
NIGHT AND WED SYSTEM COMPARED TO ITS SOLUTION 24 HOURS EARLIER.
HOWEVER...THE OVERALL DETAILS STILL RATHER CONSISTENT. ANOTHER GOOD
SHOT OF QPF WILL IMPACT THE FORECAST AREA 12Z WED. SNOW LEVELS LIKELY
TO BE NEAR PASS LEVELS OR SLIGHTLY ABOVE THEM. THE ECMWF IS MUCH
FASTER WITH THIS SYSTEM. STRONG WESTERLY FETCH WILL CONTINUE TO BE
DIRECTED AT THE PAC NW WED AND THU. FORECAST CONFIDENCE WED AND
BEYOND RATHER LOW. MODELS WILL HAVE A DIFFICULT TIME RESOLVING
INDIVIDUAL SYSTEMS WITHIN THE STRONG ZONAL FLOW. ECMWF AND GFS
PERSISTENT IN AMPLIFYING A RIDGE NEAR 125W FRI IN RESPONSE TO A
DEEPENING LOW IN THE GULF OF ALASKA. IF THIS PATTERN DEVELOPS THEN
OFFSHORE FLOW WILL SET UP OVER THE AREA WHICH COULD BRING SOME
DRYING. WILL NOT GO TOTALLY DRY AT THIS TIME DUE TO LOW CONFIDENCE IN
MODELS. GFS PLOWS ANOTHER SYSTEM THROUGH THE PAC NW FRI NIGHT. BUT IF
THE RIDGE IS AS STRONG AS ADVERTISED THEN BELIEVE SYSTEM WOULD BE
DELAYED. IN FANTASY-LAND (BEYOND DAY 7) GFS INDICATES A VERY STRONG
RIDGE SETTING UP ALONG THE COAST. LETS JUST HOPE IT TURNS OUT CLOSE
TO THE MODEL SOLUTION SUCH THAT THE FORECAST AREA WILL NOT HAVE TO
ENDURE ANOTHER PROLONGED MULTI-WEEK WET PERIOD.  WEISHAAR
&&

.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&

.PRELIMINARY POINT POPS
AST 7++754 PDX 6++753 SLE 6++743 EUG 6++743

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WATCH FOR THE S WA CASCADES AND THE N AND
          CENTRAL OREGON CASCADES SUN THROUGH MONDAY MORNING.
         HIGH WIND WATCH N AND CENTRAL OREGON COAST SUN THROUGH
          SUNDAY EVENING.
         HIGH WIND WATCH S WA COAST SUN AFTERNOON AND EVENING.
         SMALL CRAFT ADVISORY TONIGHT CAPE SHOALWATER TO FLORENCE.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SUN.
         GALE WARNING CAPE SHOALWATER TO FLORENCE SUNDAY AND SUN
           EVENING.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 28, 4:55 AM PST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
455 AM PST SAT JAN 28 2006

ORZ001>010-012-PZZ210-250-255-270-275-WAZ020>023-039-040-291300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
455 AM PST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-291300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
455 AM PST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
CASCADES AND THE CASCADES OF LANE COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM THIS AFTERNOON.
PLEASE SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

Event by event

2 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Central Coast Range of W Oregon

When
January 29, 2:00 AM PST to January 30, 4:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Central Oregon Coast

When
January 29, 2:00 AM PST to January 30, 4:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
86 kt (99 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Coast Range of Nw Oregon

When
January 29, 2:00 AM PST to January 30, 4:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Northern Oregon Coast

When
January 29, 2:00 AM PST to January 30, 4:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
90 kt (104 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487073, 5487074, 5487075, 5487076.